Skip to main content
v2026.11,772 entries · CC-BY 4.0

Berg Balance Scale: The 14 Items, Scoring, and Fall-Risk Cutoffs

The Berg Balance Scale’s 14 performance-based items, 0-4 point scoring, and the standard low/medium/high fall-risk bands, verified against the tool’s original description and the RehabMeasures Database, plus what a 15-20 minute performance test captures that a fast chart screen like the Morse Fall Scale does not.

Ask CASRAI · included with Regulatory Radar

Ask about Berg Balance Scale: The 14 Items, Scoring, and Fall-Risk Cutoffs

Ask CASRAI answers research-administration questions and cites the passages behind every claim — and says so when the corpus does not cover something, instead of guessing. It comes with a Regulatory Radar subscription at $29 a month, alongside the daily digest of regulatory changes and the dashboard of what changed.

150 questions a day, on this site, over the API, or inside your own tools through the CASRAI MCP server.

Everything CASRAI publishes — this page, the dictionary, the guides and the news — stays free to read, with no account and no card.

Written and maintained by CASRAI Editorial Board

Last updated

The Berg Balance Scale (BBS) is a 14-item, performance-based test of static and dynamic balance, administered by a clinician who scores what a patient can actually do on a set of standardized tasks — not a chart-review screen like the Morse Fall Scale. This page gives the 14 items, the 0–4 scoring for each, and the standard risk-tier bands, verified against the tool’s original description and the RehabMeasures Database, along with where it fits relative to faster screening tools in a hospital fall-prevention program. For the program layer around this tool — building intervention bundles by risk tier and running a post-fall huddle — see CASRAI’s fall prevention program design guide, which this page complements.

What the Berg Balance Scale is, and who built it

The BBS was developed by Katherine Berg and colleagues in 1989 to give clinicians an objective, performance-based measure of balance in older adults and patients with neurological or orthopedic conditions, rather than relying on a clinician’s subjective impression of “good” or “poor” balance. Unlike the fast, chart-based nurse screens common in general acute-care fall prevention (Morse Fall Scale, Hendrich II), the BBS is a hands-on functional test: a clinician — typically a physical or occupational therapist — directly observes the patient perform 14 standardized tasks and scores each one against defined criteria. It takes roughly 15–20 minutes to administer, which is a meaningful time cost relative to a two-minute chart screen, and is why it tends to sit downstream of a faster screen rather than replacing it.

The 14 items and their scoring

Each item is scored independently from 0 (unable to perform / needs maximum assistance) to 4 (performs independently and safely), for a maximum total of 56.

# Item What it observes
1 Sitting to standing Rising from a chair, with or without using the hands
2 Standing unsupported Ability to stand securely for 2 minutes without support
3 Sitting unsupported Sitting with feet on the floor, back unsupported, for 2 minutes
4 Standing to sitting Controlled, safe return to a seated position
5 Transfers Moving between two chairs or a chair and bed (pivot transfer)
6 Standing unsupported with eyes closed Standing safely for 10 seconds without visual input
7 Standing unsupported with feet together Standing for 1 minute with feet together, unsupported
8 Reaching forward with outstretched arm Functional reach distance while standing
9 Picking up an object from the floor Retrieving a shoe or similar object from the floor from standing
10 Turning to look behind Looking over the left and right shoulder while standing
11 Turning 360 degrees Completing a full turn in each direction
12 Placing alternate foot on a step or stool Alternating foot placement on a ~20 cm step, four times per foot
13 Standing unsupported, one foot in front Tandem stance
14 Standing on one leg Single-leg stance, timed

Interpreting the total score

The commonly published bands are:

  • 41–56: low fall risk, generally consistent with independent ambulation.
  • 21–40: medium fall risk; walking with assistance is often indicated.
  • 0–20: high fall risk; the patient often requires a wheelchair or maximal assistance.

Treat the exact cut points as commonly cited defaults, not a universal constant. Several validation studies use a lower single cutoff (below 45, or below 40–42 in some fall-prediction studies) to flag increased fall risk in community-dwelling older adults specifically, and the “right” threshold has been shown to vary by population and setting in the published literature. As with any fall-risk instrument, confirm the specific cutoff your organization has formally adopted in policy before citing a number in documentation or a survey response.

Reliability and what it misses

The BBS is widely reported to have strong inter-rater and test-retest reliability (commonly cited intraclass correlation figures around 0.97–0.98 in the validation literature), which is a large part of why it remains a default outcome measure in physical therapy practice. Its main structural limitation is a ceiling effect: high-functioning patients and community-dwelling older adults without significant impairment often score at or near the maximum, which makes the scale less sensitive to small, clinically meaningful changes at that end of the range. It also does not assess gait speed or endurance directly, which is why it is frequently paired with a walking-based measure rather than used as the sole balance/mobility outcome.

Berg Balance Scale vs. the Timed Up and Go and the Morse Fall Scale

These three tools sit at different points in a hospital fall-prevention workflow rather than competing to answer the same question. The Morse Fall Scale is a rapid, chart-based nurse screen completed in two to three minutes at admission and on a fixed cadence, meant to sort every patient into a risk tier. The Timed Up and Go test is a quick, single-timed-task mobility screen a nurse or therapist can administer in under two minutes. The BBS is the more time-intensive, 14-item performance test that a physical or occupational therapist typically administers once a patient is flagged by one of the faster screens, or as a rehabilitation outcome measure tracked across a course of therapy. None of the three substitutes for the others; using the BBS as a universal admission screen for every inpatient would be a poor match for its 15–20 minute administration time.

When it’s used in hospital and rehabilitation settings

The BBS is most often used to confirm and quantify balance deficits identified by a faster screen, to set a therapy baseline at admission to an inpatient rehabilitation unit or skilled nursing facility, and to track functional change across a course of physical therapy by re-administering it at set intervals or at discharge. Because it requires standardized equipment (a chair with and without arms, a stopwatch, a ruler, a step of defined height, and a small object to retrieve from the floor), consistent administration across clinicians depends on staff being trained to the same procedure and scoring criteria — a documentation and competency point worth confirming in a survey-readiness chart audit, alongside whether the score on file actually drove the care-plan changes that would be expected for that risk tier.

Frequently asked questions

What is a normal Berg Balance Scale score?

A score of 41 to 56 is generally considered low fall risk and consistent with independent balance function, though some validation studies use a stricter cutoff (commonly below 45) to flag increased risk in specific populations.

What does the Berg Balance Scale measure?

It measures static and dynamic balance across 14 standardized functional tasks — sitting, standing, transferring, reaching, turning, and single-leg stance — each scored 0 to 4 based on how independently and safely the patient performs it.

How long does the Berg Balance Scale take to administer?

Typically 15 to 20 minutes, since it requires a clinician to set up standardized equipment and directly observe all 14 tasks, which is why it is usually used after a faster screen has flagged a patient rather than as a universal admission test.

How do you interpret a Berg Balance Scale score?

Sum the 14 item scores (0–56 total). The commonly published bands are 41–56 (low fall risk), 21–40 (medium fall risk, walking assistance often indicated), and 0–20 (high fall risk). Confirm the specific threshold your institution has adopted in policy rather than assuming one band applies universally.

Back to the CASRAI Patient Safety hub for surveillance definitions, root cause analysis, credentialing, and the rest of the hospital patient-safety and infection-prevention library.

Follow CASRAI

Research-administration guidance, standards updates and independent tool reviews.

Referenced across the research world

University of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logoUniversity of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logo
  • University of Cambridge logo
  • Columbia University logo
  • Crossref logo
  • University of Edinburgh logo
  • Harvard University logo
  • University of Oxford logo
  • Princeton University logo
  • Stanford School of Medicine logo
  • University College London logo
  • ORCID logo

View CASRAI adoption →

Regulatory Radar

Stop finding out after the fact

$29/month, cancel anytime. Daily digest updates from our analysis, a dashboard holding the same items, and a cited assistant for everything they raise.

  • Federal Register, Federal Register+, Grants.gov, Regulations.gov, NSF News, UKRI, plus CASRAI’s own published content.
  • 72,264 indexed passages, and every answer cites the ones it drew on.